Connecticut, 2023

Hail and Damaging Winds in Connecticut, September 8, 2023

September 8, 2023 · NWS BOX · 6 events in 3 counties and zones

Southerly flow brought elevated dewpoints in the 70s to southern New England leading to a heat advisory. All the heat and humidity led to good instability which, along with forcing from a strong mid level jet produced severe storms in Massachusetts and Connecticut and some flash flooding in Massachusetts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Southerly flow brought elevated dewpoints in the 70s to southern New England leading to a heat advisory. All the heat and humidity led to good instability which, along with forcing from a strong mid level jet produced severe storms in Massachusetts and Connecticut and some flash flooding in Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 8, 9:39 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 8, 9:39 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1039 AM EDT Fri Sep 8 2023

.SYNOPSIS...
Hot and humid weather today with the threat of scattered severe
thunderstorms across interior southern New England this afternoon
and evening. Not as hot this weekend into Monday, but it still will
be humid with showers and thunderstorms at times that may result in
locally heavy rainfall. Somewhat drier and less humid conditions may
arrive around Tuesday, but will be short lived as the risk for
showers and thunderstorms increase by the middle to latter part of
next week. Lastly...Hurricane Lee will spread high surf and
dangerous rip currents to our beaches next week especially by late
in the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1030 AM update...

SPC mesoanalysis indicated a bullseye of very strong instability
(3500 J/kg) over eastern MA/RI this morning coincident with the
break in cloudcover allowing for temps to already reach the low
to mid 80s. Meanwhile elsewhere temps are in the 70; as the
clouds continue to clear we'll see CAPE values >2000 J/kg over
nearly all of SNE, save for the Cape/islands and the immediate
east coast of MA. Forecast remains on track.

Previous Discussion...

* Hot & Humid today with Heat Indices in the 90s to near 100
* Scattered severe t-storms mainly NW of a HFD-ORH-LWM Line

The main shield of low clouds and fog were confined towards the
southeast New England coast and the should not advance too much
further north. Otherwise...although we will have more mid-high
clouds than but yesterday still expect to see periods of sunshine.
This coupled with 850T near +18C should allow for many areas to
see highs approach 90. Dewpoints though will be higher than
yesterday...so Heat Indices will reach well into the 90s to near
100 even along the eastern MA coast with the offshore winds
today.

Besides the heat/humidity...the other main concern will be for
scattered severe thunderstorms this afternoon and evening. This
risk is generally northwest of a HFD-ORH-LWM line. Despite the
marginal forcing...steep mid level lapse rates exceeding
6.5C/KM coupled with unusually high MLCapes for our region which
will be in the 2-3 J/KG should be enough to allow for scattered
severe t-storms to develop later today. This is mainly across
the interior after 2 or 3 pm in vicinity of a pre-frontal
trough. 25-30 knots of effective shear also supports this given
the rather high instability for southern New England standards.
Damaging straight line wind gusts will be the main risk...but
can not rule out severe hail with the steep mid level lapse-
rates. Pwats of 1.5+ inches may also result in heavy rain/street
flooding potential. Previous forecast discusses the potential
below.

As we progress into the afternoon, we suggest that everyone,
especially those west of I-495 keep an eye in the sky. SPC has
placed the areas west of Worcester in a slight risk (2 on a scale of
1 to 5) zone for severe thunderstorms this afternoon. The mesoscale
environment isn't all that dissimilar from what was observed
yesterday evening, but this time there will be more forcing
available to support vertical motion and storm development. This
forcing will be driven by a modest yet sufficient 500 hPa jet
ranging from 30 to 40 knots across northwestern MA. With plenty of
instability (2000 to 3000 J/kg MLCAPE), steep low/mid-level
lapse rates, and decent 0-6 km shear (25 to 30 knots), the
potential for organized convection is certainly a possibility.
Right now the greatest threat resides generally north and west
of Worcester where the best instability and forcing will reside.
The most likely hazard will be damaging wind gusts, but given
the steep mid-level lapse rates, we can't rule out the potential
for some large hail as well. There is fair agreement among
convection allowing models for convection initiation to begin
after 2 or 3 pm. Models then wind down convection between 7 and
10 pm.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Tonight

Showers and thunderstorms wind down overnight, but persistent steep
lapse rates may support a linger shower or two through the overnight
hours. Otherwise expecting fog/low stratus to develop across most of
southern New England. This will suppress any cooling potential and
lead to another muggy evening with lows struggling to fall below 70
degrees. Light winds out of the south/southwest continue.

Tomorrow

Little change in the synoptic pattern will lead to a similar day on
Saturday, though cloud cover should be more persistent. Downward
trend in temperatures continues, but not by much with high 80s today
becoming low to mid 80s tomorrow. Dewpoints appear to be a bit lower
tomorrow as well, thus we should finally see most locations being
below 90 degree heat indices. Thus, barring any changes, we should
see the multi-day heat advisory come to an end. Scattered showers
and thunderstorms develop across the interior beginning early
afternoon. Overall mesoscale environment looks to be weaker than
what is expected today, so we are not in a risk category from SPC
other than the general thunder risk. Though given the high
instability and modest shear/lapse rates, we can't rule out an
overachieving strong to severe storm. Otherwise, heavy downpours and
lightning will be the greater concern for tomorrow afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Key Points...

* Still humid with showers & thunderstorms at times Sun & Mon with
  locally heavy rainfall possible too

* Somewhat lower humidity with seasonable temps Tue but with more
  showers arriving by mid to late next week

* Hurricane Lee will begin to spread high surf & dangerous rip
  currents to our beaches next week...especially late in the week

Details...

Sunday and Monday...

Shortwave trough to our west will continue result in southwest flow
aloft and persistent humidity. Dewpoints of 70+ and Pwats 1.5+
inches coupled with pieces of shortwave energy lifting into southern
New England will result in unsettled weather too with showers and
thunderstorms at times which may result in locally heavy rainfall.
Specific timing remains challenging...but activity is likely to be
most numerous during the afternoon and evenings when diurnal heating
is maximized. The CSU machine learning guidance does indicate some
low probs for excessive rainfall/flooding. This will have to be
watched given 70+ dewpoints and Pwats of 1.5+ inches. Whether that
risk is realized will depend upon if activity can train along the
approaching pre-frontal trough and/or cold front.

Clouds and precipitation at times will probably hold high temps in
the upper 70s to the middle 80s both days with Sunday favored to be
on the warmer side of those numbers.

Tuesday...

The initial shortwave trough probably will have moved east of our
region by Tuesday. This should result in somewhat lower humidity and
seasonable temps. Some of the guidance indicates a weak wave or two
of low pressure may be riding along a frontal boundary to our south
on Tue. This may generate onshore flow and keep highs in the 70s for
Tue We may even have a few showers or a bit of drizzle for a
time...but should be considerably less rainfall than Sun and Mon.

Wednesday through Friday...

Another potent shortwave trough dropping southeast towards the Great
Lakes will continue the relatively active weather pattern. More
showers and a few t-storms will be possible by the mid to late next
week.

Lastly...it is way too soon to know what level of impacts, if any,
Hurricane Lee will have across the U.S. east coast.
Regardless...high surf and dangerous rip currents will likely impact
our beaches next week especially during the latter half of the week.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF Update...

Today...Moderate Confidence.

IFR/LIFR conditions will mainly be confined to areas near the
south coast this morning. We may see a period of temporary
improvement late this morning into the afternoon...but if this
does occur low clouds/fog will re-develop toward evening.
Otherwise...mainly VFR outside of scattered strong t-storms
after 19Z/20Z generally northwest of a HFD-ORH-LWM line. Winds
will be from the SSW around 10 knots outside of any convection.

Tonight...High Confidence.

Scattered strong convection across the interior dissipates this
evening. Otherwise...Widespread IFR/LIFR ceilings return
overnight. Light southwest winds prevail.

Saturday...High Confidence

IFR ceilings early gradually improve to VFR by late
morning/early afternoon. Light southwest winds.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF. Timing regarding potential
TSRA is uncertain, but the window should generally be between
19-00Z. BDL may be on the edge of the convection with increasing
chances further north.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Mainly VFR, with areas MVFR possible. Chance
SHRA, slight chance TSRA.

Sunday through Sunday Night: Mainly MVFR, with areas VFR
possible. Chance SHRA, slight chance TSRA.

Monday: Mainly MVFR, with areas VFR possible. SHRA likely,
chance TSRA.

Monday Night: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.

Tuesday: MVFR/IFR conditions possible. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Saturday

Mid-level ridge to the east continues to support quiet conditions
across the coastal waters today and tomorrow. Winds become more
steady out of the south/southwest today around 10 knots with gusts
up to 20 knots possible. Seas generally 1 to 3 feet. Can't rule out
a pop up shower or thunderstorm over the coastal waters tomorrow as
unsettled weather approaches the region.

Outlook /Saturday Night through Tuesday/...

Saturday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Sunday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers, slight chance of thunderstorms.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>019-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001-002-004-
     005.
MARINE...None.

&&

SYNOPSIS...Frank/BW/RM
NEAR TERM...Frank/RM
SHORT TERM...RM
LONG TERM...Frank
AVIATION...Frank/RM
MARINE...Frank/RM

In the hours before

Special weather statement, Sep 8, 11:15 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1215 PM EDT Fri Sep 8 2023

CTZ002-003-081645-
Hartford CT-Tolland CT-
1215 PM EDT Fri Sep 8 2023

...A strong thunderstorm will impact portions of southern Tolland and
eastern Hartford Counties through 1245 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Cromwell, or near Glastonbury, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Hartford, Manchester, East Hartford, Enfield, Glastonbury, Vernon,
Wethersfield, Mansfield, South Windsor, Rocky Hill, Ellington,
Tolland, Coventry, East Windsor, Hebron, Marlborough, Columbia,
Bolton, and Andover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4196 7254 4177 7216 4173 7222 4173 7225
      4171 7225 4158 7246 4165 7251 4163 7271
TIME...MOT...LOC 1615Z 225DEG 31KT 4163 7260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

BL

The radar

The Brookhaven radar (KOKX), 105 km away, was scanning. The volume nearest the first event began at 17:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
September 8, 12:00 PM EST
Where
Tolland County, 1.77 mi WNW of Andover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Fire Department/Rescue
Coordinates
41.739, -72.402

In Andover, a tree and wires were down on Shoddy Mill Rd.

Hail, Tolland

When
September 8, 12:13 PM EST
Where
Tolland County, 0.86 mi NW of Storrs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.810, -72.260

In Storrs 1 inch hail was reported at the University of Connecticut.

Thunderstorm Wind, Windham

When
September 8, 12:55 PM EST
Where
Windham County, 0.98 mi NE of East Woodstock
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.990, -71.967

In Woodstock, there were several trees down on Dugg Hill Rd.

Thunderstorm Wind, Tolland

When
September 8, 5:10 PM EST
Where
Tolland County, 1.18 mi NE of Vernon Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.844, -72.467

In Vernon, a tree was down on a house on Brookside Ln and a tree was down on a vehicle on High St.

Thunderstorm Wind, Hartford

When
September 8, 5:10 PM EST
Where
Hartford County, 0.7 mi NNW of Hazardville
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Amateur Radio
Coordinates
41.989, -72.536

In Enfield, a tree and wires were down on School St and Nonotuck St.

Thunderstorm Wind, Hartford

When
September 8, 8:30 PM EST
Where
Hartford County, 1.26 mi ENE of Elmwood
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
41.735, -72.706

In Hartford, several limbs were down on Stone St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121345, 1121346, 1121347, 1121348, 1121349, 1121350.